[Skip to Content]
[Skip to Content Landing]
Views 302
Citations 0
Comment & Response
January 2014

Phenytoin Toxicity Unlikely to Result in Arrhythmias

Author Affiliations
  • 1Department of Emergency Medicine, Truman Medical Center/Children’s Mercy Hospital, University of Missouri–Kansas City School of Medicine, Kansas City
  • 2Department of Pediatrics, Truman Medical Center/Children’s Mercy Hospital, University of Missouri–Kansas City School of Medicine, Kansas City
JAMA Intern Med. 2014;174(1):167. doi:10.1001/jamainternmed.2013.11177

To the Editor We read with interest the Challenges in Clinical Electrocardiography case by Johnson et al1 discussing a wide QRS following liver transplant. The authors concluded that this was a wide complex tachycardia related to fluconazole and phenytoin toxicity. However, we disagree with the assertion that the phenytoin contributed to this patient’s arrhythmia. The clinical course and electrocardiogram are not consistent with phenytoin toxicity. Intravenous phenytoin has been known to produce cardiovascular collapse when administered too quickly; however, this is thought to be related to toxicity from its diluent propylene glycol. In these cases, patients developed hypotension and bradyarrhythmias.2 Similarly, fosphenytoin use has been described as resulting in hypotension, bradyarrhythmias and asystole.3 To our knowledge, wide complex tachycardias have not been described. Two previous studies of phenytoin toxicity (with levels as high as 76 µg/mL) did not report any wide complex tachycardias or prolongation of the QRS or QT intervals.4,5 Although phenytoin is a Vaughn-Williams Class 1B antiarrhythmic, it displays quick on-off kinetics at the sodium channel, thus making it less arrhythmogenic when compared with agents with slow on-off kinetics such as the class IC agents. Furthermore, the authors state that “the free fraction of phenytoin may have been considerably higher”1(p955) but report a corrected phenytoin concentration of 26 μg/mL. This correction estimates the free (pharmacologically active) phenytoin concentration after adjusting it for the serum albumin concentration. The level reported is only slightly above the therapeutic range. Thus, we believe that phenytoin was unlikely responsible for producing this arrhythmia. The exact etiology for the arrhythmias is not apparent. This was a complex patient with multiple medical problems and complications. Seizures, however, have also been known to produce numerous arrhythmias. The follow up electrocardiogram provided appears to demonstrate a prolonged QT interval. Although the initial arrhythmia was not characteristic of torsades de pointes, it is possible that fluconazole (or a number of other medications) or comorbidities could have produced an arrhythmia. Monomorphic wide complex tachycardia related to fluconazole has not been described but is an intriguing thought, given that the patient improved with dialysis. Neither phenytoin nor tacrolimus have pharmacokinetics that would make them amenable to hemodialysis. Thus, even though phenytoin is classified as both an anticonvulsant and an antiarrhythmic, its sodium channel kinetics and various studies over several decades have shown that phenytoin (parent compound) is unlikely to produce cardiac arrhythmias even in the setting of severe toxicity.

First Page Preview View Large
First page PDF preview
First page PDF preview
×